Rates of convergence for extremes of geometric random variables and marked point processes

Research output: Contribution to journalArticleScientificpeer-review


We use the Stein-Chen method to study the extremal behaviour of univariate and bivariate geometric laws. We obtain a rate for the convergence, to the Gumbel distribution, of the law of the maximum of i.i.d. geometric random variables, and show that convergence is faster when approximating by a discretised Gumbel. We similarly find a rate of convergence for the law of maxima of bivariate Marshall-Olkin geometric random pairs when approximating by a discrete limit law. We introduce marked point processes of exceedances (MPPEs), both with univariate and bivariate Marshall-Olkin geometric variables as marks and determine bounds on the error of the approximation, in an appropriate probability metric, of the law of the MPPE by that of a Poisson process with same mean measure. We then approximate by another Poisson process with an easier-to-use mean measure and estimate the error of this additional approximation. This work contains and extends results contained in the second author’s PhD thesis (Feidt 2013) under the supervision of Andrew D. Barbour.

Original languageEnglish
Pages (from-to)105-138
Number of pages34
Issue number1
Publication statusPublished - 1 Mar 2016
Externally publishedYes


  • Marked point process of extremes
  • Marshall-Olkin geometric distribution
  • Maxima of geometric random variables
  • Poisson approximation
  • Stein-Chen method

Fingerprint Dive into the research topics of 'Rates of convergence for extremes of geometric random variables and marked point processes'. Together they form a unique fingerprint.

Cite this